Junctional Tachycardia (JET) in Children
Junctional tachycardia, sometimes called junctional ectopic tachycardia (JET), is an abnormally fast heart rate originating from the atrioventricular (AV) junction. The AV junction is a group of cells that is part of the heart’s natural electrical system and is located just below the atrioventricular node.
When the AV junction becomes irritated or excited, it can start sending out electrical signals faster than the sinus node, the heart’s natural pacemaker. This causes the bottom of the heart to beat much faster than the top of the heart, which throws off the coordination between the squeezing of the top and the bottom of the heart and can cause the heart to work harder than usual to pump blood through the body.
JET almost exclusively occurs in patients immediately following cardiac surgery, and while it may require medications during this time, it usually will go away on its own. It rarely occurs spontaneously in patients as their only heart problem.
Signs and Symptoms
- Palpitations (feeling a rapid or erratic heartbeat while sitting quietly or at rest, or faster than a normal heart rate during exercise)
- Turning pale
- Fainting (syncope)
- Chest pain or discomfort
- Shortness of breath
- Heart pounding
- Feeling pulsations in the throat
- Infants and toddlers may have poor feeding with fussiness, sweating, or changes in color
- Some patients with JET may not experience any symptoms at all and are only diagnosed incidentally while being evaluated for another reason
An ECG/EKG (heart rhythm recording) obtained in your child's doctor's office or a heart rhythm monitor your doctor prescribes for your child to wear at home can confirm a JET diagnosis. A personal medical device, such as a smartwatch or a smartphone app, may also be used. However, your EP team will likely want to verify those results with their medical equipment.
Patients with JET may also develop cardiomyopathy (the heart's weakened ability to pump blood effectively). Patients initially diagnosed with unexplained cardiomyopathy may end up being found during their cardiac evaluation also to have JET.
Your EP team may prescribe medication for the treatment of JET. Medication is not a cure but can decrease the number of episodes and help to control symptoms. Depending on the medication, your child may need to be admitted to the hospital when starting treatment or changing doses.
In the case of infants and very young children, sometimes JET will eventually "burn out," and the arrhythmia will go away on its own. These patients may take medications for years and then be carefully weaned off their medications with close monitoring by their cardiologist.
Some patients with JET may have an ablation, a procedure designed to eliminate the spot in the heart causing the arrhythmia. If successful, ablation can cure JET without the need for medication going forward. However, there are two important factors to acknowledge when considering ablation for patients with JET.
- To find precisely where the JET is coming from, your EP team will need to see the JET active during the ablation procedure. JET can frequently "go to sleep" with general anesthesia, so the chance of successfully ablating JET is highest when the patient is in a lighter state called "conscious sedation" or has no sedation or anesthesia at all. Since small children require general anesthesia to undergo an ablation, your EP team may have your child take medications to control their JET until they are old enough to attempt an ablation with conscious sedation.
- Since JET comes from a part of the heart's natural electrical system, ablation presents the risk of damaging the normal parts of the electrical system. If the damage is significant enough, it could require a permanent pacemaker implantation.
Learn more about cardiac ablation in children.
JET can be triggered by various forms of stress on the body, so patients are generally advised to avoid known triggers. This typically means limiting the amount of caffeine in their diet and maintaining proper hydration and nutrition. Sometimes, fevers can trigger JET episodes, so parents may be advised to treat fevers aggressively with over-the-counter medications or to monitor patients with fevers very closely for JET symptoms.
If a patient has JET immediately after surgery for congenital heart disease, they typically require medication in the short term. Once the heart has recovered, medication may not be needed after leaving the hospital.
Activity restrictions are generally not required for patients with JET unless exercise actively triggers the patient’s JET or causes more severe symptoms.